Dad Warns of Ibuprofen Effects On COVID-19 After Daughter With Symptoms Gets Seriously ill

Jia Ling

“To those of you that have children please read. If your child has symptoms of coronavirus, DO NOT give them ibuprofen.”

This is a warning from Dan Collins, father of 4-year-old Amelia Milner through a recent Facebook post, after she experienced severe complications from taking ibuprofen, an anti-inflammatory medication.

According to the dad from Bristol, his daughter had been unwell with a cough, fever and cold since Tuesday.

She had refused to get out of bed which “isn’t like her at all”, said Collins, and that prompted him to measure Amelia’s temperature. 

“It was 38 [degree Celsius], along with every other symptom of coronavirus” he said. Following that, the parents called for the paramedics to check up on their daughter. 

Anti-inflammatory Drugs Can Worsen Effects of Coronavirus: Ibuprofen Effects On COVID-19

In attempts to lower the 4-year-old’s fever, she was given ibuprofen. 

It was said that her parents had wanted to administer calpol (a brand of paracetamol) at first but were unable to find any, hence substituted it with ibuprofen. And what happened next came as a shock for them. 

“Within an hour of giving her Nurofen she dropped dramatically. She was panting while trying to breathe, her heart rate was very rapid, she couldn’t keep her eyes open, couldn’t lift her head up, her body was shaking, she started being sick on herself and her temperature had risen to 39.4!” the dad recalled.

The dad urgently called for the paramedics for a second time before an emergency ambulance finally came.

According to the dad, while his daughter’s temperature and stats are “still higher than normal”, they are no longer at dangerous levels. Paramedics, however, advised that ibuprofen should not have been administered to Amelia.

Ibuprofen Effects On COVID-19

Ibuprofen effects in COVID-19: Severe complications were caused by administering ibuprofen in Amelia suspected of coronavirus. | Photo: Dan Collins / Facebook

In an interview with the MEN, it was mentioned that the 4-year-old “has every symptom and reacted badly when given ibuprofen, which would point to the virus”.

Since the incident, the dad wrote that his daughter is back on paracetamol, “back to just being her poorly self”. 

Self-isolation Due to Coronavirus Symptoms

However, it was said that there was no testing mentioned by the paramedics to ascertain if it is indeed coronavirus as Amelia was still considered well enough to stay home and self-isolate.

 “I had her in bed with me last night so I could keep an eye on her, she was up all night coughing and wheezing and with a high fever still, today has been the same,” said Amelia’s mum Maddie Milner-Collins to the MEN, also mum to eight-year-old Katie.

“It’s already been 5 days,” said the dad when he asked if his daughter had to go through 7 days of isolation. 

According to the paramedics, Collins said that his daughter has all the symptoms of the coronavirus and had to be isolated until all symptoms are gone, and especially if her temperature were to rise again.

“In case of fever, take paracetamol” 

“Anti-inflammatories (ibuprofen, cortisone …) could aggravate the infection. If you have a fever, take paracetamol,”  said Olivier Veran, France’s health minister and also a qualified doctor.

This advice is also backed up by others in the medical field such as Dr Amir Khan, a medic in the UK on the dangers of ibuprofen effects on COVID-19.

While Dr. Khan said that he agrees on the importance of anti-inflammatory drugs like ibuprofen in treating common ailments such as headaches, sore throats and colds, he mentioned that they ‘can have a depressive effect on parts of our immune systems’.

He emphasises that it is especially dangerous to take them when it comes to the coronavirus as it could weaken the immune system.

“If we take medicines that dampen this immune response, such as ibuprofen, this can lead to us not fighting off the infection as effectively, potentially leading to a longer illness with a higher risk of complications,” the doctor added. 

The suggestion here is to take paracetamol instead.

And this is a message now that is being shared by others in the medical profession and by parents Dan Collins and Maddie Milner-Collins, that people with coronavirus-like symptoms should only take paracetamol. 

However, for those who are reliant on such anti-inflammatories such as ibuprofen on a regular basis to manage their health conditions—which might be the only thing they can use—Dr. Khan’s advice is to first discuss any changes with the doctor.

“It is the effectiveness of these chemicals that decides whether a person develops complications from the coronavirus or makes a full recovery,” said Dr Khan.

You can view dad’s, Dan Collins post below.

View full post below | Photo: Screengrab from Dan Collins / Facebook

Also read:

Debunking Common Myths About COVID-19

MOE’s Comic Strip on COVID-19 Helps Students Understand Differences Between QO, LOA and SHN

The post Dad Warns of Ibuprofen Effects On COVID-19 After Daughter With Symptoms Gets Seriously ill appeared first on theAsianparent - Your Guide to Pregnancy, Baby & Raising Kids.